Hail, Real
- When
- May 4, 6:10 AM CST
- Where
- Real County, 2.16 mi SSE of Leakey Lewis Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.790, -99.770
A thunderstorm produced half dollar size hail north of Leakey.
Thunderstorms formed along a trough ahead of a cold front in the morning hours of May 4th. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed along a trough ahead of a cold front in the morning hours of May 4th. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 5:39 AM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 639 AM CDT Fri May 4 2018 .AVIATION DISCUSSION... A line of TSRA is moving eastward across the Edwards Plateau and will be heading towards the I-35 corridor by about 16-18Z. KDRT should see TSRA ending by mid morning as the cold front moves through there first and later for I-35 sites. IFR/MVFR changes will be likely before and during the TSRA passage. TSRA should end for I-35 sites by mid to late afternoon, after which MVFR is expected to prevail through the overnight period. Did include TEMPO group for expected arrival of storms at KSAT/KSSF. && .PREV DISCUSSION... /ISSUED 309 AM CDT Fri May 4 2018/ SHORT TERM (Today through Saturday)... A complex and challenging short term forecast this morning as the focus was on the obvious heavy rain potential and what impacts this may result in over the next 36 hours. An initial round of convection overnight was sparked by a passing shortwave which allowed a weak cap to erode and tap into plentiful instability. This complex even produced an MCV which aided in some isolated spots receiving around 3-4 inches of rain per radar estimates near Brackettville. Now that this complex has moved into the Hill Country and appears to be progressing swiftly northeast, the focus now shifts to the actual boundary positioned northwest of the CWA still. While hi-res models are having quite a bit of difficulty resolving where convection is taking place both spatially and temporally, the GFS/ECMWF more or less agree that an area of strong upper level divergence will develop between now and 15Z, and by the look of radar trends as of 745Z, it would appear the effects of that divergence are beginning to take shape. This UL energy is coincident with a southwest to northeast oriented boundary located just to the northwest of Val Verde county. The standout variables at play for today are the very high PWAT values (exceeding 2" just south of the boundary), aforementioned UL divergence, and nearly perpendicular 850mb moisture flux into the boundary (although only about 20-25 kts). While the flow is quite modest, there should be enough influence from the other variables mentioned to produce widespread 1-3 inches of rain as this boundary begins to shift southward and into the CWA. While noted that the hi- res model suite is performing poorly, the HREF ensemble PMM, HRRR, and even 00Z NAM12 all bullseye the Hill Country for the highest QPF values, specifically the Uvalde to western Bexar, to Kerrville, to Real county and everywhere in between. The uncertainty in amounts is still quite high, and the stock in some of these outcomes producing 7+ inches doesn't appear likely given the weak moisture flux into the front noted previously, however, with MUCAPE still over 1000 j/kg, cannot rule out some isolated amounts of 5-6 inches if any of this activity gets a convective boost. This will probably result in the need for a flash flood warning or two at some point but believe the potential for this should be isolated to the Hill Country and perhaps the western parts of San Antonio. A lot of time was spent considering the possibility of a Flash Flood Watch, but given the uncertainty, the relatively high flash flood guidance values due to an extended dry period, and the positioning of the progged highest values avoiding the lower FFG areas in metro Austin or San Antonio, opted to forego this decision at this time. However, a short fuse watch may be needed if hi-res guidance continues to trend upward, the boundary slows, or training of cells begins to occur. The bulk of the rain shield should be east of the I-35 corridor by around midnight tonight and at that point, impact potential should be decreased substantially as FFG values east of the corridor are quite high. By Saturday mid-morning, would not be surprised to see the majority of the CWA rain free as the upper trough continues to speed up its progged exit. LONG TERM (Saturday Night through Thursday)... The long term is rather benign compared to the short term period. As noted in yesterday's AFD, no notable air mass change is expected through the next 7 days after today's cold front passage. As a result, highs each afternoon will likely rise into the mid to upper 80s and eclipsing 90 degrees along the Rio Grande Plains. Continued to populate the warmer guidance compared to the Superblend values which decreased temps later in the week. Without significant changes in moisture, cloud cover, no boundary, nor significant changes in the synoptic pattern, don't see any reason to bring temps down towards the late week as it suggested. Only potential concern may be fire weather related towards late week as afternoon RH values fall into the 20 percent range in the western zones. But intend on keeping the HWO clear for the extended period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 60 82 60 87 / 100 50 10 0 0 Austin Bergstrom Intl Airport 75 60 81 57 86 / 100 60 10 0 0 New Braunfels Muni Airport 76 61 81 58 86 / 100 60 10 0 0 Burnet Muni Airport 71 56 80 56 86 / 100 40 10 0 0 Del Rio Intl Airport 81 62 87 62 91 / 80 30 10 0 0 Georgetown Muni Airport 73 58 81 56 85 / 100 50 10 0 0 Hondo Muni Airport 77 61 83 57 87 / 100 60 10 0 0 San Marcos Muni Airport 75 60 82 57 86 / 100 60 10 0 0 La Grange - Fayette Regional 79 63 81 58 86 / 80 60 20 0 0 San Antonio Intl Airport 76 62 82 60 87 / 100 60 10 0 0 Stinson Muni Airport 78 63 82 60 86 / 100 60 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...TB3
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 405 AM CDT Fri May 4 2018 TXZ171>173-183>194-202>209-217>225-228-050915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 405 AM CDT Fri May 4 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A line of strong storms is expected to move through South Central Texas throughout the day today. The primary concern with this line of storms will be heavy rainfall and localized flash flooding, however hail and gusty straight line winds will be possible as well. Generally, one to three inches of rainfall are expected, but isolated amounts of 5 to 6 inches may be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report severe weather and flooding today through Friday night.
Special Weather Statement National Weather Service Austin/San Antonio TX 219 AM CDT FRI MAY 4 2018 TXZ183-040815- Val Verde TX- 219 AM CDT FRI MAY 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 315 AM CDT... At 219 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Pumpville, or 19 miles east of Dryden, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pandale and Hackberry Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for south central Texas. LAT...LON 3029 10176 3029 10098 3021 10099 2998 10176 TIME...MOT...LOC 0719Z 246DEG 29KT 3008 10179 MO
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 AM CDT FRI MAY 4 2018
TXZ183-184-041130-
Val Verde TX-Edwards TX-
539 AM CDT FRI MAY 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 630 AM CDT...
At 538 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Carta Valley to near Loma
Alta to 16 miles north of Amistad Recreation Area - Long Point.
Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rocksprings, Loma Alta, Carta Valley, Vinegarone, Devils River SNA -
Big Satan and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.
LAT...LON 3013 10019 2991 10016 2963 10044 2970 10097
2989 10086 3003 10087
TIME...MOT...LOC 1038Z 268DEG 31KT 2998 10072 2991 10071 2974 10089
RUNYENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
710 AM CDT FRI MAY 4 2018
TXZ171-188-041300-
Gillespie TX-Llano TX-
710 AM CDT FRI MAY 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LLANO AND GILLESPIE
COUNTIES UNTIL 800 AM CDT...
At 710 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tivydale, or 16 miles west of Fredericksburg, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Stonewall, Cherry Spring, Enchanted Rock State
Natural Area, Eckert, Tivydale, Crabapple, Doss, Willow City and
Harper.
LAT...LON 3056 9871 3027 9861 3017 9918 3048 9927
3050 9913 3050 9897 3052 9896
TIME...MOT...LOC 1210Z 255DEG 25KT 3033 9913
RUNYENThe Laughlin AFB radar (KDFX), 76 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
A thunderstorm produced half dollar size hail north of Leakey.
A thunderstorm produced half dollar size hail north of Leakey.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree on Hwy 83 approximately one mile north of Leakey.
A thunderstorm produced wind gusts measured at 58 mph on the Lost Maples SNA RAWS.
A thunderstorm produced nickel to quarter size hail south of Tarpley causing damage to trees.
A thunderstorm produced wind gusts estimated at 80 mph that damaged a rain barn. The structure was essentially a canopy constructed with metal posts and trusses. Part of the metal roof was peeled off the structure and some of the trusses were knocked off the posts.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some three inch diameter tree limbs and power poles near Cedar Valley.
A thunderstorm produced wind gusts estimated at 60 mph that blew down a large business sign in Bulverde.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree in the Tarrytown neighborhood in northwestern Austin.
A thunderstorm produced wind gusts estimated at 60 mph that blew down a large tree northwest of Leakey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756171, 756172, 756173, 756174, 756175, 758061, 756176, 756177, 756178, 756179.